The People's Perspective on Medicine

Older People Suffer Side Effects

Q. I am worried about my husband. He is in his 80s and used to be active and fully engaged in our church and community. Now he is suffering from back and leg pain, neck spasms, weakness, dizziness and brain fog. Many days he just sits in the recliner watching TV.

I wonder if his medications could be contributing to his problems. They include atenolol, simvastatin, Plavix, Nexium, meclizine, Detrol and amlodipine.

A. Older people often receive medications from a variety of specialists. This can lead to complications if no one is coordinating care.

Your husband’s pain, weakness and spasms may be related to the cholesterol-lowering drug simvastatin. The bladder drug tolterodine (Detrol) could contribute to “brain fog.” So can the drug meclizine prescribed for dizziness. The amlodipine (Norvasc) for high blood pressure may cause dizziness and drowsiness. If an older person falls, it can be life threatening.

We are sending you our Guide to Drugs and Older People with lists of medicine that senior citizens should avoid along with a discussion of medications that may cause confusion.

One woman reported that when her husband’s medicines were modified, his dizziness, leg pain, memory fog and “dumbness” disappeared. The Detrol he was taking “almost had him diagnosed with Alzheimer’s.”

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
0- 0 ratings

Today's Newsletter Reading List

    About the Author
    Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
    Drugs and Older People
    $2.00

    Download this guide to drugs that are usually inappropriate for older people. Avoiding drug-induced forgetfulness and falls.

    Drugs and Older People
    Join over 150,000 Subscribers at The People's Pharmacy

    We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

    Showing 12 comments
    Comments
    Add your comment

    I want to know if pravastatin can cause brain fog.

    Can Pravachol cause brain fog?
    PEOPLE’S PHARMACY RESPONSE: WE HAVE GOTTEN FEWER REPORTS OF THIS FROM PEOPLE ON PRAVACHOL THAN OTHER STATINS, BUT IT IS A STATIN AND IS CAPABLE OF CAUSING STATIN SIDE EFFECTS.

    Did you ever try fish oil and flaxseed oil capsules?
    My eye doctor prescribed them for my dry eyes.

    I was prescribed a statin and developed about all the side-effects listed in the article plus a few more. I could not tolerate the side-effects and began searching information to replace the statin with natural means. I did so and dropped the statin and dropped the side-effects and dropped my cholesterol numbers lower than when on the statin.
    I have a friend who began taking a statin and developed such negative side-effects his personality changed to what was unrecognizable by family and friends (me too). His wife demanded he drop the statin, he did so, he dropped the nasty side-effects and he became human again.
    To me the number of drugs being taken by the person mentioned in the article, all of which can have a variety of side-effects, is disturbing.

    Your husband is on a prescription protocol that is certain to cause the very symptoms that you describe. I certainly hope that doctors are going to begin diagnosing and treating rather than prescribing. The FDA insists that only drugs can cure, but a lifetime prescription is NOT a cure. The one really nasty one is the simvastatin that has depleted the coenzyme Q10. Also, he should be checked for B12 and vitamin D deficiency.

    Same symptoms as the writer, plus –after a year of, this time, Lipitor– significant reduction in muscle mass. Much improvement since off the drug, but still have blanks during recall moments that make me wonder if it did not trigger an early onset of fairly mild alzheimer’s. [No, I haven’t smoked for 35+ years, and haven’t drunk a drop in over fifteen.]

    I am always dizzy, have headaches, blurry, teary, itchy eyes & very very dry mouth. Could it be caused by the medication I’m on??? I take Atenolol, cozzar, Zoloft, omaprezole, crestor & levoxil… I asked my doctor if I could get rid of some of these medicines that possibly could be the causes of those problems.. He tells me I need them all…
    Do you have a suggestion on what I can do?….I’ve been to the eye doctor & he told me I had dry eyes & keratitis. He sent me to a specialist & to no avail I’m still the same… Eye drops, cream. Restasis for dry eyes and nothing helps…. Even took bloodwork for sjogren syndrome (due to the dry eyes & dry mouth). Still nothing… No sjogren syndrome… I’m at my wits end, do you have any suggestion??? Sure hope so…
    Thanks in advance if you can suggest something!!
    Oh!, I’m pre-diabetic also (not on meds yet)…

    I had several of the problems (age 79). Legs was solved by taking Fibroplex. Dizziness and lack of energy was (is) caused by Non-Hodgkins Lymphoma. I am in my third month of treatment. So far so good.

    I take amlodipine (Norvasc) and always have bouts of drowsiness—is their another HBP Med out their that would replace amlodipine without the drowsiness or do all HBP meds cause drowsiness?

    This hit close to home. My mother was deteriorating before our eyes, and we were so worried about her. I was not happy with the physician she was seeing where she lived, and asked her to come to mine with me for a consultation. My physician took her off Detrol and Norvasc immediately, then changed another medication, I think the cholesterol, to a natural supplement.
    Her blood pressure stayed in an acceptable range with some moderation in her diet, and adding 1/2 hr of walking each day, and her brain fog (mimicking dementia) lifted almost immediately. Her cholesterol also went to an acceptable level, and all the terrible side effects were gone. She is absolutely fine today. I encourage you to find a physician willing to try other methods, these medications are so dangerous to seniors.

    Nexium, a PPI (protein pump inhibitor) used to treat excess stomach acid in gastro-oesophageal reflux disease, can decrease the amount of Vit B12, absorbed by the stomach. Adding Vit B12 may help. Also Simvastatin can cause “brain fog”–reported by some. Reducing the dose or even adding Co-enzyme Q10 may help.

    Please check your house for mold, which can cause all of these effects. Some people are more sensitive to mold than others.

    * Be nice, and don't over share. View comment policy^